Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 11, NWS Green Bay, WI

June 2, 2020Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 2, 2020, 5:31 PM CDT for Wood County, Wisconsin. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 5:31 PM CDT (22:31 UTC)
Expired
Jun 2, 2020, 6:15 PM CDT
In force
44 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Wood County, WI

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:15 PM CDTHAIL 1Babcock, WI
Jun 2, 6:15 PM CDTHAIL 2Babcock, WIRELAYED BY WSAW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS53 KGRB 022231
SVRGRB
WIC141-022315-
/O.NEW.KGRB.SV.W.0011.200602T2231Z-200602T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
531 PM CDT Tue Jun 2 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wood County in central Wisconsin...

* Until 615 PM CDT.

* At 530 PM CDT, a severe thunderstorm was located 7 miles south of
  Shortville, or 12 miles south of Neillsville, moving east at 45
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pittsville, Babcock, Nekoosa, Port Edwards, Cranmoor, Sandhill
  Wildlife Area, Walker, Veedum, Scranton and Dexterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4447 9031 4446 8988 4425 8989 4425 9032
TIME...MOT...LOC 2230Z 271DEG 37KT 4438 9054 

HAIL...1.25IN
WIND...60MPH
 
$$

MPC
3 follow-up statements
874 
WWUS53 KGRB 022239
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
539 PM CDT Tue Jun 2 2020

WIC141-022315-
/O.CON.KGRB.SV.W.0011.000000T0000Z-200602T2315Z/
Wood WI-
539 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN WOOD COUNTY...

At 539 PM CDT, a severe thunderstorm was located near Hatfield, or 12
miles northeast of Black River Falls, moving east at 25 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Pittsville, Babcock, Nekoosa, Port Edwards, Cranmoor, Sandhill
Wildlife Area, Walker, Veedum, Scranton and Dexterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4445 9031 4444 8988 4425 8989 4425 9032
TIME...MOT...LOC 2239Z 279DEG 23KT 4438 9063 

HAIL...1.50IN
WIND...70MPH
 
$$

MPC
237 
WWUS53 KGRB 022258
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
558 PM CDT Tue Jun 2 2020

WIC141-022315-
/O.CON.KGRB.SV.W.0011.000000T0000Z-200602T2315Z/
Wood WI-
558 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN WOOD COUNTY...

At 558 PM CDT, a severe thunderstorm was located near Babcock, or 18
miles west of Wisconsin Rapids, moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Pittsville, Babcock, Nekoosa, Port Edwards, Cranmoor, Sandhill
Wildlife Area, Walker, Veedum, Scranton and Dexterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4445 9031 4444 8988 4425 8989 4425 9032
TIME...MOT...LOC 2258Z 285DEG 30KT 4431 9020 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

MPC
845 
WWUS53 KGRB 022315
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
615 PM CDT Tue Jun 2 2020

WIC141-022323-
/O.EXP.KGRB.SV.W.0011.000000T0000Z-200602T2315Z/
Wood WI-
615 PM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WOOD COUNTY WILL
EXPIRE AT 615 PM CDT...
    
The severe thunderstorm which prompted the warning continues to 
impact Wood County. 70 mph wind gusts and ping pong ball size 
remains possible with this storm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Wisconsin.

Remember, a Severe Thunderstorm Warning still remains in effect for
all of Wood County until 700 pm CDT.

LAT...LON 4445 9031 4444 8988 4425 8989 4425 9032
TIME...MOT...LOC 2313Z 271DEG 37KT 4431 9001 

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:24 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 2, 3:24 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
324 PM CDT Tue Jun 2 2020

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 324 PM CDT Tue Jun 2 2020

Focus is on thunderstorms development and severe potential late
this afternoon and tonight.

At 20Z surface cold front was draped from west to east across the
center of the CWA, roughly from Wausaukee to Marshfield, as
evident by the wind shift to the W/NW. Seeing a few cu trying to
develop near the front, while some higher clouds from the
convection across MN also started to stream into northern and
central WI. Further west, the main line of thunderstorms has
persisted across central MN and continues to track E/SE.

CAMs today have continually been slowing down the arrival of the
convection into the WI and the GRB CWA. Latest (18Z and 19Z) HRRR
shows a few storms getting into far northern WI around 22-23Z,
but the bulk of the thunderstorms do not arrive until 01-02Z or
so, across central and east- central WI. The 19Z sounding from
GRB shows MUCAPE of 4000 J/kg, MLCAPE of 1700 J/kg, DCAPE of 1300
J/kg, and mid level lapse rates around 8.0 C/km. This is in line
with the RAP analysis showing similar values across the southern
two-thirds of WI or so. Once thunderstorms arrive there is more
than sufficient instability for storms to produce damaging winds
and large hail. While an isolated tornado cannot be ruled out
completely, with marginal shear around 20 to 25 knots, SRH less
than 100 m2/s2, and LCL heights ranging from 1500 to 2000m do not
expect tornadoes to be a main concern. Of course, heavy downpours
and frequently lightning can be expected within any storms. With
storms arriving a couple hours later than the previous forecasts,
also expecting storms to end a couple hours later, ending between
06-09Z from NW to SE across the area.

Once storms and lingering showers clear out, clouds will also
clear out by early to mid-morning on Wednesday. Wednesday is
looking very summer-like. As sfc high builds into the area
expecting dry weather and mostly sunny skies. Afternoon highs will
range from the upper 70s in the Northwoods and along Lake
Michigan, and from 80-85 degrees across central WI and the Fox
Valley. Humidity will also fall with Tds in the mid 40s to mid 50s
with light winds.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 324 PM CDT Tue Jun 2 2020

Flattened, zonal flow remains expected to be in place across the
northern tier of the CONUS through Friday.  Then as a deep trough
develops over the west coast, a building ridge across the western
Great Lakes will lead to a warmer and more humid trend this weekend
into early next week.

Wednesday night through Thursday night...Relatively quiet weather
remains expected to occur on Wednesday night as the cold front will
linger across the far southern Great Lakes.  Clear skies and light
winds will lead to a relatively calm and pleasant night.  The next
shortwave trough is then expected to move across south-central
Canada in the Thursday to Thursday night time period.  It will push
a weak front across the region during the same time frame.  Although
moisture and instability will be increasing ahead of the front,
convergence along the front looks relatively weak and upper support
will remain well to the north.  So even though some thunderstorms
will be possible, severe weather is looking unlikely at this time.

Rest of the forecast...The chance of storms may continue into Friday
if the front cannot sag far enough south on Thursday night.  Also
seeing evidence of a tail of a more potent shortwave moving across
the northern Great Lakes, which could provide large scale lift.  But
for now, precip chances will remain low.  Once this shortwave
passes, the first half of the weekend is looking quiet as high
pressure settles over the area.  Then the arrival of more
humid/unstable air will lead to increasing chances of storms late in
the weekend into early next week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1246 PM CDT Tue Jun 2 2020

Expect quiet weather and continued VFR conditions for a couple
hours early this afternoon. More clouds will arrive this
afternoon due to thunderstorm activity to the west, but will
remain VFR. Thunderstorms are still expected to develop late this
afternoon, mainly after 23Z/Tue, across central and northeast WI
and become more numerous as they move south through the evening.
Storms will be capable of producing damaging winds, large hail,
and heavy downpours, mainly south of WI Hwy 29. As the storms move
through MVFR and occasional IFR conditions are expected at TAF
sites. Thunderstorms should clear most of the area by 06Z/Wed.
Clouds will clear afterwards with mainly clear conditions by mid
Wednesday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KLJ
LONG TERM......MPC
AVIATION.......KLJ
Hazardous weather outlook, Jun 2, 2:29 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
229 PM CDT Tue Jun 2 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
229 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms with damaging winds, large hail, and
torrential rainfall are possible, mainly during the evening into
early overnight. An isolated tornado is also possible. The
greatest risk of severe storms will occur across central Wisconsin
and the Fox Valley, generally south of Highway 29, between 6 pm
and midnight. The risk of severe storms across the far north will
be much lower. Locally heavy rainfall could result in ponding of
water on roadways and flooding of low- lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms will be possible at times from Thursday afternoon
into Friday, and again Sunday into Monday. It is too early to
determine whether any of these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter are requested to forward any reports of damaging winds and
large hail tonight.

LMZ521-522-541>543-031930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
229 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Strong thunderstorms with gusty winds, hail and torrential
rainfall could pose a hazard to boaters late this afternoon and
evening.

Locally dense marine fog is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Additional storms are possible at times Thursday afternoon into
Friday, and again Sunday into Monday.

KLJ/MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:11 PM CDTSevere Thunderstorm WarningGRBWood49 min
Jun 2, 6:32 PM CDTAreal Flood AdvisoryGRBPortage, Waushara, Wood3 hr
Jun 2, 6:42 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca, Waushara63 min
Jun 2, 6:54 PM CDTSpecial Weather StatementGRBCalumet, Outagamie, Winnebago51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.